Alexandrite laser induced uveitis & pigment dispersion: A ca
Released: Doctor's guide to managing the Coronavirus/COVID19 outbreakWatch VideoDownload SlidesReleased: Doctor's guide to managing the Coronavirus/COVID19 outbreakWatch VideoDownload Slides
Alexandrite lasers are commonly used for hair removal and treatment of pigmented lesions. Here presents a case of ocular complications from the use of the alexandrite laser.A 55-year-old woman with past medical history significant only for recurrent Herpes simplex virus related cold sores was referred for evaluation of elevated intraocular pressure (IOP) and anterior uveitis of the left eye (OS). She had presented to an ophthalmologist with blurred vision, photophobia, and intermittent, 6/10 eye pain in the left eye starting 5 days after an alexandrite laser procedure to remove a pigmented lesion on her left upper eyelid. Anterior segment inflammation, iris atrophy, and an IOP in the mid 30s were found on examination.

She was started on prednisolone acetate 1% four times a day, cyclopentolate 1% twice a day, and brimonidine 0.2% twice a day. After minimal improvement in her IOP, she was switched to brimonidine 0.2%-timolol 0.5% twice daily OS and referred to our clinic. On our exam, she was found to have visual acuities of 20/20 in the right eye (OD) and 20/30 OS with an IOP of 14 OD and 23 OS with no relative afferent pupillary defect. Slit lamp exam of the right eye was normal; 2+ pigment and 1+ white cell in the anterior chamber were seen in the left eye in addition to pigment granule deposits on the iris, extensive postcrerior synechiae, and diffuse retroillumination defects (RIDs) .

The prednisolone acetate 1% was increased to every 2 hours OS and she continued brimonidine-timolol twice daily. One week later, she had only anterior chamber pigment and was tapered off the prednisolone acetate by one drop per week. Two months later, the pigment had cleared from the anterior chamber and her IOP was 18 OS. The IOP-lowering medications were stopped. Her vision had improved to 20/25 OS, but she continued to have diffuse transillumination defects with accompanying photophobia despite use of a tinted contact lens.

In summary,this is the third reported case of iris retroillumination defects resulting from use of the alexandrite laser around the eye. This adverse effect of the laser continues to chronically affect the patient's quality of life. Case emphasizes on the importance of proper protective eyewear when using any laser near the eyes, since all have been reported to cause ocular damage.

Source: https://www.sciencedirect.com/science/article/pii/S2451993619301550
Like
Comment
Share